Alert archive / Louisiana / Flash Flood Warnings in 2010

Flash Flood Warning 33, NWS Jackson, MS

May 18, 2010Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at May 18, 2010, 7:45 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2010, 7:45 PM CDT (00:45 UTC)
Expired
May 18, 2010, 9:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:54 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 18, 3:54 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT TUE MAY 18 2010

.DISCUSSION...EARLIER THOUGHTS ABOUT AFTERNOON CONVECTION ACROSS THE
HWY 84 WERE WRONG AND MUCH MORE ACTIVITY HAS DEVELOPED AND SOME HAVE
BEEN ON THE STRONG SIDE. LOOKS LIKE THE CONVERGENCE ON THE PRIMARY
SYNOPTIC FRONTAL FEATURE ALONG WITH SOME AIDED ASCENT FROM THE MCV
WERE ENOUGH TO GENERATE SOME ROBUST UPDRAFTS. OVERALL...NOT
EXPECTING ANY TO REACH SEVERE LIMITS...BUT MERGING STORMS AND
COLLIDING OUTFLOW BOUNDARIES WILL BE ENOUGH TO SUPPORT SOME STRONG
STORMS WITH DIME SIZED HAIL AND 40-50 MPH WIND GUSTS. I HAVE UPDATED
THE AFTERNOON GRIDS TO COVER THIS. I WILL ALSO RUN A PRE-FIRST
PERIOD WITH THE AFTERNOON PACKAGE TO COVER THE ACTIVITY BETWEEN 4-7
PM.

THE CURRENT ACTIVITY IS EXPECTED TO SHIFT S/SE OF THE CWA BETWEEN
6-8 PM. AS A RESULT...I HAVE JUST FOLLOWED THE GUID POPS FOR THE S
AND MENTIONED ISO TSRA UNTIL 8 PM. AREAS ACROSS THE NORTHERN 2/3RDS
WILL BE DRY AND PRECIP FREE...ZERO POPS WILL COVER THAT. COOLER AND
DRIER AIR WILL CONTINUE TO FILTER SOUTHWARD IN THE WAKE OF OUR SFC
BOUNDARY. MOS HAS BEEN ON TOP OF THIS AND I HAVE FOLLOWED THE LATEST
GUID. THE ONLY ADJ WAS TO LOWER HBG A COUPLE DEGREES. SKY COVER
TONIGHT SHOULD BE FOR CLEAR TO MOSTLY CLEAR SKIES WITH ONLY SOME
CIRRUS SPILLING OVER.

FOR WED...OUR REGION WILL SEE THE OLD FRONT SLOWLY MOVE BACK N-WARD
AS A WARM FRONT. THIS WILL OCCUR AS A POTENT SYSTEM DROPS OUT OF THE
ROCKIES AND DEVELOPS A LOW PRESSURE AREA ACROSS THE SOUTHERN PLAINS.
THE WARM FRONT WILL LIFT NORTHWARD IN RESPONSE TO THAT DEVELOPMENT
AND HELP TO BRING BACK MORE HUMID AND UNSTABLE AIR. THERE WILL BE
STEEPENING LAPSE RATES BY AFTERNOON ACROSS THE WEST 1/3RD ALONG WITH
INCREASING INSTABILITY AS UPPER 60 SFC DEWPTS RETURN. I AM NOT REAL
SURE THERE WILL BE MUCH IN THE WAY OF STORMS AS THERE WILL BE LITTLE
UPPER SUPPORT FOR ORGANIZED CONVECTION. HOWEVER...THERE WILL BE THE
SFC BOUNDARY AROUND TO FIRE SOME ISO STORMS WHICH THE MODELS HAVE
INDICATED. I WILL LEAVE OUT THE MENTION OF STRONG STORMS IN THE HWO
AS THE LACK OF UPPER SUPPORT WILL BE THE MAIN LIMITING FACTOR.

THE MAIN FORECAST CHALLENGE WILL BE FOR LATE WED NIGHT INTO THUR AND
THUR NIGHT. THE POTENT SYSTEM I HAVE BEE TALKING ABOUT WILL PUSH OUR
WAY AND COMBINE WITH VERY STEEP LAPSE RATES AND INCREASING
INSTABILITY. THE SCENARIO IS VERY COMPLICATED AND HINGES A GREAT
DEAL ON WHAT OCCURS ACROSS OK WED EVENING AND JUST HOW THAT EVOLVES.
THERE WILL BE QUITE THE STORMS AND LIKELY A INTENSE COMPLEX THAT
TAKES SHAPE OFF TO OUR NW. MY CONCERN IS THAT THE INSTABILITY AXIS
WILL EXTEND FROM OK ESE-WARD INTO CENTRAL MS. IF THINGS EVOLVE
RAPIDLY AND THE COMPLEX OF STORMS CONTINUES TO TRACK WITHIN THE
INSTABILITY AXIS...THEN IT COULD ARRIVE EARLY THUR MORNING AND
DISRUPT THE SVR POTENTIAL FOR MOST OF THE AREA ON THUR. HOWEVER...IF
LOW LEVEL CAPPING HOLDS...AND ANY STORM COMPLEX EVOLVES MORE
SLOWLY...THEN THUR AFTERNOON INTO THUR NIGHT COULD BE QUIET ACTIVE.
THE ENVIRONMENT WILL BE CHARACTERIZED BY VERY STEEP LAPSE RATES WITH
VERTICAL TOTALS 28-30C. DEPENDING ON THE TIME OF DAY...MLCAPE VALUES
COULD RANGE FROM 2000-3000 J/KG. ADDITIONALLY...THERE WILL BE A
SOLID MID LEVEL JET OF 40-45 KTS PUSHING E ACROSS THE RED RIVER
VALLEY WITH OUR REGION CLOSE TO LEFT FRONT UPPER JET DYNAMICS.

IF ACTIVITY MOVES IN EARLY ON THUR...THEN THE OVERALL SVR RISK WILL
BE LIMITED TO LOW. HOWEVER...IF OUR CWA REMAINS UNCONTAMINATED AND A
PURE AIRMASS REMAINS IN TACK...THEN A PRETTY SUBSTANTIAL SVR EVENT
COULD BE POSSIBLE. MY INITIAL GUESS WOULD PUT THE RISK OF DMG WINDS
AND HAIL ON THE HIGH END WITH SOME POTENTIAL FOR A WEAK TORNADO OR
TWO.

THE ONLY MAJOR ADJ TO THE THURSDAY PERIOD WAS TO INCREASE POPS BASED
OFF THE LATEST GUID. TEMPS ACROSS THE NW WERE ALSO TWEAKED DOWN A
TAD AS EARLIER STORMS OR CLOUD COVER COULD KEEP TEMPS FROM REACHING
THE UPPER 80S. /CME/

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS
ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR TODAY AS A COLD FRONT
MOVES SOUTHWARD ACROSS THE REMAINDER OF THE REGION. MVFR TO IFR
CEILINGS AND VISIBILITIES WILL ACCOMPANY THE SHOWERS AND STORMS OVER
TAF SITE KHBG. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO HAVE ENDED
BY AROUND 19/0200 UTC...WITH VFR CONDITIONS AND EXPECTED THEREAFTER.
NORTH TO NORTHEAST WINDS AT 5 TO 10 KT ARE EXPECTED FOLLOWING THE
PASSAGE OF THE FRONT OUTSIDE OF SHOWERS AND STORMS. FOR TONIGHT
EXPECT LIGHT WINDS WITH SOME PATCHY LIGHT FOG IN THE EAST DEVELOPING
AFTER MIDNIGHT. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  87  67  90 /   0  13  12  39
MERIDIAN      57  87  64  90 /   0   3   6  28
VICKSBURG     59  87  68  89 /   1  17  17  46
HATTIESBURG   64  89  68  91 /  18  15  11  10
NATCHEZ       62  87  68  89 /  14  23  18  28
GREENVILLE    58  85  69  86 /   0  19  30  62
GREENWOOD     54  86  67  87 /   0   9  25  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/17/
Hazardous weather outlook, May 18, 4:02 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT TUE MAY 18 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
402 PM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND
NIGHT...AS A POTENT STORM SYSTEM AFFECTS THE REGION. THERE ARE SOME
TIMING ISSUES AS THE EVOLUTION OF THE THURSDAY SYSTEM WILL BE
COMPLEX. HOWEVER...IF STORMS WAIT UNTIL THE AFTERNOON HOURS TO
IMPACT THE REGION...THEN NUMEROUS SEVERE STORMS WILL BE POSSIBLE. AT
THIS TIME...THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE NORTHWEST
OF A LINE FROM NATCHEZ TO MERIDIAN. HAZARDS FROM THE STORMS WILL
INCLUDE DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE POSSIBILITY OF
A FEW TORNADOES ACROSS THE NORTHWEST DELTA REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEED THURSDAY INTO THURSDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Special weather statement, May 18, 4:35 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT TUE MAY 18 2010

MSZ072-182205-
MARION MS-
435 PM CDT TUE MAY 18 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 45 MPH
WINDS WAS LOCATED OVER KOKOMO AT 435 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, May 18, 5:20 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT TUE MAY 18 2010

MSZ074-182245-
FORREST MS-
520 PM CDT TUE MAY 18 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL
AND 45 MPH WINDS WAS LOCATED FROM 19 MILES EAST OF MAXIE TO 18
MILES WEST OF MAXIE AT 520 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN FORREST COUNTY SHOULD MONITOR THESE STORMS
CLOSELY.

BYB
Special weather statement, May 18, 5:46 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
546 PM CDT TUE MAY 18 2010

LAZ026-MSZ060-182310-
CONCORDIA LA-ADAMS MS-
546 PM CDT TUE MAY 18 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WINDS WAS LOCATED OVER SLOCUM AT 545 PM CDT...MOVING
SOUTHEAST AT 20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTHWESTERN ADAMS COUNTY...AND SOUTHERN CONCORDIA
PARISH SHOULD MONITOR THIS STORM CLOSELY.

BYB
Local storm report, May 18, 5:58 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     1 W RULEVILLE           33.72N 90.57W
05/17/2010  E60 MPH          SUNFLOWER          MS   PUBLIC

            LARGE TREE LIMBS ALSO REPORTED DOWN ON PROPERTY WITH LOTS
            OF PEA SIZE HAIL.

&&

BBRYANT
Local storm report, May 18, 6:01 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             RENOVA                  33.78N 90.72W
05/17/2010  E0.75 INCH       BOLIVAR            MS   EMERGENCY MNGR

0750 PM     TSTM WND DMG     AVON                    33.23N 91.05W
05/17/2010                   WASHINGTON         MS   EMERGENCY MNGR

            3 TREES DOWN...TREE ACROSS ROAD. REPORTED BY WASHINGTON
            EMA

0755 PM     HAIL             3 W RULEVILLE           33.72N 90.60W
05/17/2010  E0.75 INCH       SUNFLOWER          MS   PUBLIC

0758 PM     TSTM WND GST     1 W RULEVILLE           33.72N 90.57W
05/17/2010  E60.00 MPH       SUNFLOWER          MS   PUBLIC

            LARGE TREE LIMBS ALSO REPORTED DOWN ON PROPERTY WITH LOTS
            OF PEA SIZE HAIL.

0759 PM     TSTM WND DMG     2 W RULEVILLE           33.72N 90.58W
05/17/2010                   SUNFLOWER          MS   LAW ENFORCEMENT

            ONE TREE DOWN IN THE COMMUNITY OF DOCKERY. DIME SIZE HAIL
            ALSO REPORTED.

0804 PM     HAIL             MAYERSVILLE             32.90N 91.04W
05/17/2010  E0.75 INCH       ISSAQUENA          MS   PUBLIC

0839 PM     TSTM WND DMG     ITTA BENA               33.50N 90.32W
05/17/2010                   LEFLORE            MS   TRAINED SPOTTER

            ONE TREE DOWN IN TOWN. A FEW POWER OUTAGES ALSO
            REPORTED...AS WELL AS PEA SIZE HAIL.

0840 PM     TSTM WND DMG     ITTA BENA               33.50N 90.32W
05/17/2010                   LEFLORE            MS   EMERGENCY MNGR

            POWER OUTAGES REPORTED WITH ONE LINE DOWN. SEVERAL TREES
            DOWN REPORTED THROUGHOUT THE TOWN.

&&

BBRYANT
Special weather statement, May 18, 7:17 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
717 PM CDT TUE MAY 18 2010

LAZ024-026-190045-
CATAHOULA LA-CONCORDIA LA-
717 PM CDT TUE MAY 18 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 6 MILES NORTH OF DEER
PARK TO 9 MILES WEST OF LARTO AT 717 PM CDT...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL CONCORDIA AND SOUTHWESTERN CATAHOULA PARISHES
SHOULD MONITOR THESE STORMS CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:28 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia32 min
May 19, 6:41 PM CDTSevere Thunderstorm WarningJANCatahoula42 min
May 19, 6:58 PM CDTSevere Thunderstorm WarningJANMorehouse63 min

Nearby

Flash Flood Warnings in Louisiana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.